Follow
Share

I've been dealing with this for months and she was doing fine on Ambien and then all of a sudden started hallucinating at night. Before the Ambien I was using a combo of herbs to include melatonin. So I've gone back to that in higher doses but then all of a sudden they won't work either. I've tried 50mg of Trazodone which didn't work so gave her another half and it sort of worked. She is sensitive to drugs - she either has a horrible reaction or needs a lot of it to work. She cannot tolerate most anti-depressants or any drug of that class. She only takes a blood pressure medication and carbi/levodopa and supplements. Someone recommended seroquel but I am concerned about the drugs because she doesn't tolerate them very well for very long. I can't be up all night like this 3 or 4 times a week.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Thank you all for your input. Last night was the first time in quite some time in which I slept straight through which feels wonderful. I can't say it's all mom because I am menopausal too. But she slept well last night. Using kinesiology I was able to see which of the natural remedies were best. Hopefully this will do the trick. Kavinace is a natural sleep aide recommended to me by a friend and I gave her melatonin with that. An otc sleep aide got her to sleep and she stayed asleep. Hopefully this will work consistently. That's been the problem, things work for a little while then stop working suddenly. Thanks again for your support.
Helpful Answer (0)
Report

Went through the same thing with my mom for 5 years. She has vascular dementia. Temazepam didn't work and it actually made it worse. New doc started her on Seroquel 6 wks ago and it helps us both get rest at night. I work full time during the day and I was a wreck. Thought I wasn't going to be able to do it anymore. I respect the herbal approach and wish I knew more about it. The Seroquel really helped us.
Helpful Answer (1)
Report

angelsiwel, you are right. You cannot be up multiple times a night day in and day out. Something has to be found to help Mom sleep through the night, or you will need an aide to spend the nights (or place her in a care center with around-the-clock staff).

I was in this situation with my husband. Seroquel saved us. It remained effective at the same dose for the whole 9 years he took it. He had Lewy Body Dementia, which is related to Parkinson's. If you decide to try it, make sure it is the only drug added (until it is stable in her system), that you start at a low dose and gradually move up to a therapeutic dose, and watch for side effects. If it doesn't work for her, you can reverse the process and gradually decrease the dose.

Benadryl can be an effective sleep aid, but as FF says, don't start it without a doctor's OK. And I'd add that the doctor who OKs it should be a specialist. I know that benadryl is NOT recommended for persons with LBD, and since that is related to Parkinson's I'd want a specialist's opinion before giving it to Mom.

What is Mother like when she wakes up? Do you know if she flails her arms or legs in bed? Does she seem to be acting out a dream? The REM Sleep Behavior Disorder (RBD) is associated with Parkinson's and with Lewy Body Dementia, and there is a very effective treatment for that. It can be diagnosed with a sleep study.

Someone told me that Seroquel is a "big gun for a little problem." But frequent night awakenings are NOT a "little problem" -- not when it disturbs the caregiver's sleep. It can literally be the factor that allows keeping a loved one out of a care center. I wish you lots of success in solving this, with or without Seroquel.

Do let us know what you try and how it works for you. We learn from each other.
Helpful Answer (1)
Report

I know what your Mom is going through as I also have my own issues with being sensitive to drugs, cannot tolerate anti-depressants, and have a heck of a time with fillers/binders used in pills.... I can tolerate blood pressure pills :)

Anytime I want a good night sleep I use the over the counter Benadryl, which is used mainly as an allergy medicine but is also used to induce sleep and also for Parkinson's [the later surprised me]. I don't use it every night otherwise I feel like I am a fog the next day. Check first with your Mom's doctor to see if she could take this medicine since she is taking blood pressure medicine.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter